OTC Medications Can Be Dangerous. Survey Finds Consumers Make Risky Decisions

It's important to know the health risks associated with over-the-counter medication. Here's what you should know to protect yourself and still get the pain relief you need.

A new survey found that many people may be unintentionally compromising their health by not being aware of the dangers in over the counter (OTC) pain medication. The national survey of nearly 1,300 US adults was conducted by the US Pain Foundation, with support from McNeil Consumer Healthcare, and revealed that OTCs are most often selected based on the consumer’s perception of a medication’s potency and pain relief effectiveness without consideration of important factors such as their age, other medications taken on a regular basis and pre-existing health conditions.

This is a dangerous practice, according to David Biondi, DO, senior director of Medical Affairs and Clinical Research at McNeil, since certain OTC pain relievers may not be appropriate for everyone. “When you’re in pain, it’s easy to reach for the first OTC pain reliever you see on your shelf, but it’s always important to consider your current health profile to avoid toxicity and other problems,” he said adding that your age is also an important factor since, “a pain reliever that was right for you in the past may not be the right choice for you now.”

The survey also found:

  • Nearly all (97%) of those surveyed said they feel confident when choosing which OTC pain reliever to take
  • Nearly half (45%) said they don’t consider the prescription medicines that they are currently taking
  • More than half (58%) do not consider pre-existing health conditions
  • Nearly three quarters (73%) of those 60 and over do not consider their age
  • One in five (20%) said they do not consider any of these safety factors

How OTCs Can Hurt You

OTC medications pose safety risks when they interact with other medications or are not taken as directed and build up in the body. You may not realize, for instance, that taking too much acetaminophen, the active ingredient in Tylenol, can cause serious damage to your liver. Accidental overdoses sometimes occur because acetaminophen is found in so many other common OTCs including:  Excedrin, Sudafed, Benadryl, Nyquil and even Alka-Seltzer Plus. So if it’s allergy season and you’re taking Sudafed but also using Tylenol PM to help you sleep, you could be at risk.

OTCs combined with prescription medications can also be a problem. For example, Percocet, a medication prescribed frequently to alleviate acute pain, is a mix of acetaminophen plus oxycodone, an opioid. Taking more acetaminophen on top of that can be dire.

How much is safe to take for pain? Based on current research, acetaminophen doses up to 3,000 mg per day (or 4,000 mg per day if being supervised by a doctor), are considered safe. But taking more than 4,000 mg per day as either one large dose, or excessive doses over weeks or months, may cause liver damage. To warn consumers about toxicity, the US Food and Drug Administration (FDA) required manufacturers of all medications containing acetaminophen to add a liver warning to the product label in 2010.

Non-steroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen (Advil, Motrin), or naproxen (Aleve, Naprosyn) can be even more worrisome, especially if you’re over 60, or have a stomach or heart condition because they can increase the risk of heart attack, stroke, or stomach bleeding. Signs of an overdose include: nausea, vomiting, stomach pain headache, blurred vision and dizziness. Seek prompt medical treatment if you experience these signs.

Learn More About OTC Safety  

To help you make informed decisions when choosing OTCs for pain, McNeil Consumer Healthcare has recently expanded a helpful resource. Visit www.getreliefresponsibly.com for tips on how to safely choose, use and store OTC pain relievers.

For other OTC safety information, click here.



Updated on: 09/28/16
Continue Reading:
What You Need to Know About OTC Medication Dangers